The long goodbye: The challenge of discontinuing antidepressants
■ Tapering slowly is the mantra for pruning these regimens, but some patients may still experience withdrawal symptoms.
By Victoria Stagg Elliott — Posted March 9, 2009
Not long after Thomas C. Bent, MD, a family physician in Laguna Beach, Calif., prescribes an antidepressant, patients start asking certain questions. "As soon as they're feeling better they start saying, 'How long do I have to take this? When can I stop this?' They don't say that about their blood pressure medicine," said Dr. Bent, who is the medical director and chief operating officer of the Laguna Beach Community Clinic. He is also president-elect of the California Academy of Family Physicians, although he was speaking personally.
For various reasons, patients often are eager to discontinue antidepressants. Some stop or reduce dosages on their own because of side effects, the expense, a desire not to take pills anymore or as a response to perceived stigma. Dr. Bent's protocol is to reduce the dosage slowly over several weeks. This approach is the widely accepted way to transition patients off these drugs. The labels of antidepressants warn of symptoms that can occur with sudden discontinuation, and physicians often use this as a motivator for adherence.
"We warn people that if they stop abruptly, they're not going to feel well. ... I ask them to please not stop abruptly for any reason without talking to me first," said Patrick J. McGrath, MD, professor of clinical psychiatry at Columbia University's College of Physicians and Surgeons in New York.
The why and the how
It's not entirely clear why, but discontinuing antidepressants can be very difficult for some patients. Studies suggest about 10% to 20% of patients on these medications will experience symptoms of what's been coined "the antidepressant discontinuation syndrome" when they try to stop. Experts theorize the adjustment of the serotonin receptors in the brain can cause flu-like feelings and electric shock sensations, among other complaints. Most cases will be mild. Symptoms are lessened by tapering, but the Internet is filled with horror stories written by people who feel they cannot get off these drugs no matter what they do. Experts believe these situations most likely are created by a convergence of three factors.
"There are the discontinuation symptoms, the possible relapse into the original condition and then patients may have an anxious response to both the return of the symptoms and the discontinuation effects," said Richard Shelton, MD, professor in the department of psychiatry and pharmacology at Vanderbilt University in Tennessee. He has published several papers on this subject. "Some patients may be traumatized by the discontinuation attempt."
Experts suspect some of those having the hardest time stopping still need the medications. Many also speculate that the need to taper slowly may not be widely known by both physicians and patients, in part because of the history of antidepressants.
"For a while, it wasn't that obvious that this phenomenon was happening," said Jerry Rosenbaum, MD, chief of psychiatry at Massachusetts General Hospital. He co-authored some of the earliest studies documenting the discontinuation syndrome.
For instance, it was well known that discontinuing old tricyclic drugs could be thorny. But fluoxetine (Prozac), the first widely used selective serotonin reuptake inhibitor, did not come with most of these adverse effects. Its long half-life created a built-in taper, and it took a while to realize that slow discontinuation would be needed for the drugs that followed. Fluoxetine is the only modern antidepressant most experts would consider safe to stop abruptly. The same cannot be said for some newer drugs the body metabolizes more quickly. These include paroxetine (Paxil) or venlafaxine (Effexor), which several studies have shown are more difficult to stop.
"It's about five weeks until [fluoxetine] is out of your blood stream entirely," said Dr. McGrath. "It doesn't cause much in the way of withdrawal. The shorter half-life drugs -- they're all much more prone to cause problems."
A spokesman for Wyeth Pharmaceuticals Inc., maker of Effexor, had no comment on whether the discontinuation symptoms were more common in this drug. But, he said, discontinuation symptoms in general occur in a minority of patients and can be minimized by tapering. Paxil maker, GlaxoSmithKline, did not respond to requests for comment.
But while tapering is the widely accepted discontinuation method, there is little data to define what that means. Numerous papers have documented that the antidepressant discontinuation syndrome exists, and can last for weeks or months. Children and adolescents seem to have a harder time than adults, and those who have problems while starting these drugs may be more likely to experience issues when stopping. Also, patients who are taking them longer at higher doses seem to be most at risk, but research has not examined the best way to minimize these symptoms.
"With most antidepressants, if they are discontinued suddenly, you do run the risk of a withdrawal syndrome, but there's no science on the best way to stop antidepressants," said David W. Price, MD, national clinical head for depression at Kaiser Permanente's Institute for Health Research in Denver and lead author on the organization's depression treatment guidelines.
Customizing the taper
Expert opinions, including the results of two consensus panel deliberations on the syndrome, were published as supplements to the Journal of Clinical Psychiatry in 1997 and 2006. The earlier document was funded by an educational grant from Eli Lilly and Co., the manufacturer of fluoxetine. The latter was financially supported by Wyeth. In addition, the popular health book, The Antidepressant Solution, was published in 2005 as a guide for discontinuing these drugs.
"The key is really customizing it for every patient," said Joseph Glenmullen, MD, the book's author and a clinical instructor of psychiatry at Harvard Medical School in Boston. He wrote it because a chapter on this subject in his previous book, Prozac Backlash, triggered a large number of information requests.
Experts suggest waiting until patients have been well for several months before moving toward discontinuation. Patients should be counseled that these types of symptoms are possible as the drugs are tapered. They also should be informed that other medications can cause discontinuation syndromes as well and that having these kind of symptoms does not mean they are addicted. With the patient's permission, a family member or a friend can be involved.
Physicians and patients should be alert for signs of a relapse, something more likely to happen to those who have had more episodes of major depression. And, although the science is lacking, specialists have devised several strategies for patients who have the most difficult time, including ways to taper as slowly as necessary.
"The rules are -- there are no rules. There's no magic period of time. But in most circumstances, there is no reason to be in a hurry," Dr. Shelton said.
For patients attempting to discontinue short half-life drugs, briefly switching to other medications with a longer half-life may ease the transition. More problems seem to occur the closer a patient gets to zero than at the beginning at higher dosages, so tapering needs to proceed more slowly at the end than at the beginning. Patients can split pills, if need be, or open up capsules to divide the medication when small enough doses are not readily available. Many antidepressants also come in liquid form, which can make dosing more precise.
"If we're trying to get them off these drugs, we can do it, but for some people it is painstakingly slow," said Scott Haltzman, MD, clinical assistant professor of psychiatry and human behavior at Brown University in Rhode Island.
But many physicians also suspect that finding one method is unlikely because so many factors are in play for every individual. Some are hopeful, though, that research involving those patients who have the most difficult time will lead to genetic markers to identify those most at risk and increase understanding of the biological underpinnings of depression. The 2006 consensus statement on this subject called for preclinical studies to explain the biological and pharmacologic underpinnings of this discontinuation syndrome and advocated studies to better quantify its prevalence and to identify if symptoms are more closely associated with some drugs than others.